Washington D.C: In a first, a study has found that fat-soluble statins, a group of drugs which act to reduce levels of cholesterol in the blood, may speed up the onset of symptoms of Parkinson’s in people who are susceptible to the disease.
Parkinson’s disease is a disorder of the central nervous system that affects movement, often including tremors.
Some previous research has suggested that statins, used to treat high cholesterol, may protect against Parkinson’s disease.
Research findings have been inconsistent, however, with some studies showing a lower risk, some showing no difference and some showing a higher risk of Parkinson’s disease in statin users.
Study author Xuemei Huang from Penn State College of Medicine said statin use was associated with higher, not lower, Parkinson’s disease risk, and the association was more noticeable for lipophilic statins, an observation inconsistent with the current hypothesis that these statins protect nerve cells.
There are two types of statins. Water-soluble statins cannot get into the brain, while fat-soluble statins, called lipophilic, can.
The team analysed data in a commercially-available database of insurance claims for more than 50 million people, under 65 years of aged.
They identified that nearly 22,000 people with Parkinson’s disease and narrowed the number to 2,322 patients with newly diagnosed Parkinson’s disease.
They paired each Parkinson’s patient with a person in the database who did not have Parkinson’s called a control group.
The researchers then determined which patients had been taking a statin and for how long before Parkinson’s disease symptoms appeared.
After analyzing the data, they found that prior statin use was associated with higher risk of Parkinson’s disease and was more noticeable during the start of the drug use.
Huang added that this association was most robust for use of statins less than two-and-a-half years, suggesting that statins may facilitate the onset of Parkinson’s disease.
Huang stressed that more research needs to be completed and that those on statins should continue to take the medication their health care provider recommends.
The research is published in the journal of Movement Disorders.
Latest posts by Anjali Nimesh (see all)
- A rare case of Hyperuricemia presenting with white powder oozing from body - July 27, 2018
- CDC’s treatment Guidelines of Chancroid - July 5, 2018
- New method improves aphasia treatment after stroke - July 4, 2018